Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Birmingham, AL

March 31, 2005Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2005, 12:28 AM CST for Lee County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 12:28 AM CST (06:28 UTC)
Expired
Mar 31, 2005, 1:15 AM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 310629
SVRBMX
ALC081-310715-
/O.NEW.KBMX.SV.W.0166.050331T0628Z-050331T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 AM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN

* UNTIL 115 AM CST

* AT 1225 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR AUBURN...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SALEM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3272 8555 3257 8562 3258 8506 3275 8514

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM CST, 8 hours 58 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM CST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005

.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA.  SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD.  VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON.  SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA.  CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA.  UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY.  STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT.  FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY.  WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS.  SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES.  PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS.  THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST.  DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY.  PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING.  SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION.  GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED.  SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY.  THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY.  SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  74  61  69 /  60  50  50  70
ANNISTON    60  74  61  70 /  60  60  50  80
BIRMINGHAM  63  74  63  69 /  60  50  70  60
TUSCALOOSA  63  75  64  70 /  60  50  70  60
CALERA      63  75  64  71 /  60  50  70  70
AUBURN      60  77  61  74 /  50  70  50  80
MONTGOMERY  63  77  64  76 /  60  60  50  80
TROY        60  77  64  77 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/92

In the hours before

Local storm report, Mar 30, 11:11 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             4 SE MONTGOMERY         32.31N 86.24W
03/30/2005  0.50 INCH        MONTGOMERY         AL   PUBLIC

            HAIL COVERING THE GROUND

1059 PM     HAIL             SNOWDOUN                32.24N 86.29W
03/30/2005  1.75 INCH        MONTGOMERY         AL   AMATEUR RADIO

1059 PM     HAIL             6 E HAYNEVILLE          32.18N 86.48W
03/30/2005  1.00 INCH        LOWNDES            AL   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND

&&

81/JD
Local storm report, Mar 30, 11:25 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 E MOUNT MEIGS         32.36N 86.04W
03/30/2005  1.75 INCH        MONTGOMERY         AL   AMATEUR RADIO

&&

81/JD
Local storm report, Mar 30, 11:31 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             RAINBOW CITY            33.93N 86.09W
03/30/2005  1.00 INCH        ETOWAH             AL   PUBLIC

            QUARTER SIZE AND LARGER HAIL REPORTED BY PUBLIC

&&

81/JD
Special weather statement, Mar 30, 11:32 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST WED MAR 30 2005

ALZ020-310600-
CHEROKEE-
1132 PM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
MIDNIGHT CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BLANCHE...MOVING NORTHEAST AT 45
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLANCHE THROUGH
MIDNIGHT CST.
Local storm report, Mar 30, 11:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             SHORTER                 32.40N 85.94W
03/30/2005  1.75 INCH        MACON              AL   LAW ENFORCEMENT

            TROOPER REPORTS GOLFBALL SIZE HAIL AND ZERO VISIBILITY AT
            1-85 IN SHORTER

&&

81/JD
Special weather statement, Mar 30, 11:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CST WED MAR 30 2005

ALZ022-030>032-039-310700-
1154 PM CST WED MAR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 107...

GREENE            HALE              MARENGO           PICKENS
SUMTER

ALZ023-310700-
1154 PM CST WED MAR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 107 UNTIL 1 AM...

TUSCALOOSA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:01 PM CSTSevere Thunderstorm WarningBMXHale44 min
Mar 30, 9:07 PM CSTSevere Thunderstorm WarningBMXPickens23 min
Mar 30, 9:09 PM CSTSevere Thunderstorm WarningBMXTuscaloosa36 min
Mar 30, 9:16 PM CSTSevere Thunderstorm WarningBMXBibb44 min
Mar 30, 9:25 PM CSTSevere Thunderstorm WarningBMXMarion35 min
Mar 30, 9:31 PM CSTSevere Thunderstorm WarningBMXMarengo29 min
Mar 30, 9:35 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker40 min
Mar 30, 9:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 30, 9:53 PM CSTSevere Thunderstorm WarningBMXLowndes52 min
Mar 30, 9:58 PM CSTSevere Thunderstorm WarningBMXMarion47 min
Mar 30, 10:06 PM CSTSevere Thunderstorm WarningBMXDallas39 min
Mar 30, 10:09 PM CSTSevere Thunderstorm WarningBMXBlount54 min
Mar 30, 10:13 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 30, 10:26 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXSt. Clair48 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXPickens48 min
Mar 30, 10:45 PM CSTSevere Thunderstorm WarningBMXLowndes15 min
Mar 30, 10:46 PM CSTSevere Thunderstorm WarningBMXEtowah44 min
Mar 30, 10:53 PM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 30, 11:05 PM CSTSevere Thunderstorm WarningBMXMacon40 min
Mar 30, 11:09 PM CSTSevere Thunderstorm WarningBMXPerry36 min
Mar 30, 11:15 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa30 min
Mar 30, 11:23 PM CSTFlash Flood WarningBMXElmore97 min
Mar 30, 11:38 PM CSTSevere Thunderstorm WarningBMXLee52 min
Mar 30, 11:41 PM CSTSevere Thunderstorm WarningBMXMacon34 min
Mar 30, 11:45 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Mar 30, 11:50 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa25 min
Mar 31, 12:12 AM CSTSevere Thunderstorm WarningBMXMontgomery21 min
Mar 31, 12:20 AM CSTSevere Thunderstorm WarningBMXMacon10 min
Mar 31, 12:26 AM CSTSevere Thunderstorm WarningBMXElmore34 min
Mar 31, 12:28 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 12:55 AM CSTFlash Flood WarningBMXElmore, Montgomery2 hr
Mar 31, 1:21 AM CSTSevere Thunderstorm WarningBMXMacon24 min
Mar 31, 1:35 AM CSTSevere Thunderstorm WarningBMXSumter41 min
Mar 31, 2:11 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 2:29 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Mar 31, 3:01 AM CSTFlash Flood WarningBMXElmore119 min
Mar 31, 3:08 AM CSTSevere Thunderstorm WarningBMXBibb, Tuscaloosa52 min
Mar 31, 3:11 AM CSTSevere Thunderstorm WarningBMXMarengo64 min
Mar 31, 4:45 AM CSTSevere Thunderstorm WarningBMXDallas, Perry45 min
Mar 31, 6:00 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.